Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 61, NWS Morristown, TN

May 7, 2002Hawkins County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 7, 2002, 6:36 PM EDT for Hawkins County, Tennessee. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 7, 2002, 6:36 PM EDT (22:36 UTC)
Expired
May 7, 2002, 7:15 PM EDT
In force
39 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Hawkins County, TN

The radar

The Knoxville radar (KMRX), 51 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 6:55 PM EDTThunderstorm WindRogersville, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.6 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 072236
SVRMRX
TNC073-072315-
/NEW.KMRX.SV.W.0084.072236-072315/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
636 PM EDT TUE MAY 7 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAWKINS COUNTY IN EAST TENNESSEE

* UNTIL 715 PM EDT

* AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF ROGERSVILLE...OR 7 MILES
  SOUTHEAST OF SNEEDVILLE...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROGERSVILLE AROUND 650 PM EDT
  MCCLOUD AROUND 655 PM EDT
  KEPLER AROUND 700 PM EDT

AT 630 PM EDT HANCOCK LOCAL LAW ENFORCEMENT REPORTED NUMEROUS 
TREES DOWN JUST NORTH OF SNEEDVILLE.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

STAY AWAY FROM WINDOWS. $$

LAT...LON 3653 8299 3642 8316 3635 8296 3649 8270

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:50 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 7, 3:50 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
350 PM EDT TUE MAY 7 2002

SHRA/TSRA CONTINUE TO MOVE EAST ACROSS NRN MID TN AND KY INTO NE
TN/SW VA JUST AHD OF WEAK FRONTAL BOUNDARY. THIS BOUNDARY SLIPS S
INTO SW VA/NE TN BY WED AND WITH ADDITIONAL S/WV ENERGY BUILDING
THRU MID MS VLY WILL KEEP HIGH CHC POPS NRN FA WITH LOW OR NO
CHANCE SRN FA TONITE. MODELS INDICATE A WARM FRONT PUSHES N MAINLY
AFFECTING WRN PORTIONS FA LATE TONITE/1ST HALF OF DAY WED WHILE
MOIST AXIS CONTINUES IN VCNTY WEAK FRONT ACROSS SW VA/NE TN SO WILL
KEEP SOME POPS GOING ON WED WITH HIGHER CHC NRN ZONES. WARM SECTOR
AIRMASS IN PLACE MUCH OF FA WED NITE AND NO FOCUS FOR PRECIP SO
REMOVED SLGT CHC PREVIOUSLY IN ZONES. MAIN UPR TROF SWINGS EAST ON
THU AND CD FNT DROPS SE TWD FA WITH TIMING OF PRECIP MAINLY THU
AFTERNOON AND EVENING SO WORDED AS SUCH.

GENERALLY WENT CLOSER TO MILDER MOS MINS/MAXES BUT DIFFERENCE NOT
THAT GREAT IN GUIDANCE.

CHA BT 067/087 067/085 063 20231
TYS BT 064/085 066/083 061 20231
TRI ET 061/082 061/082 058 20541
OQT BT 064/085 066/083 061 20231=

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

In the hours before

Local storm report, May 7, 6:36 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
636 PM EDT TUE MAY 7 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    SNEEDVILLE                TN   WIND DAMAGE
05/07/02   HANCOCK                        LOTS OF TREES DOWN IN
                                          NORTH PART OF COUNTY.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

GM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 6:18 PM EDTSevere Thunderstorm WarningMRXHancock42 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.